Methotrexate and headaches

Happy Easter everyone.

i was prescribed methotrexate 4 wks ago, i am increasing the dose every 2 weeks for 6 weeks. I seemed ok at first but took my dose Friday and have felt tired and had a really bad head since taking it, have tried all kinds of painkillers but nothing shifting the headache. Has anyone else experienced this?

Last edited by

12 Replies

oldestnewest
  • HI Newloop. Sorry about the headaches you are experiencing.

    I too take Methotrexate but by injection now rather than pills. I have just gone back on it after 8 months off it. I have a very poor tolerance to many drugs but MTX I seem to tolerate relatively well although I came off it after 18 months because I was getting many new symptoms which my GP thought may be related to the MTX. What I've found is that side effects can vary from week to week, month to month and sometimes I just feel awful but other times I have no side effects at all.

    For the first six months I just felt a bit tired the next day and was almost a bit smug that I didn't feel sick. Then I moved up to 20mg and suddenly got terribly nauseous - and it lasted all week. Then after a few months my dose was reduced because although my RA was behaving well, I had the most awful taste in my mouth and was so sick 24/7. Then my rheumy switched me to injections and things were much, much better. Now I'm back on it after a break - thought to have other connective tissue diseases that were causing the symptoms rather than MTX. My GP is hoping that a low dose will help with my chronic hives too and peripheral neuropathy too as it is a general immune-suppressant. So although I do get very sick the next day on only 10mg injections - I feel fine for the rest of the week presently.

    And it has never given me headaches fortunately. How much folic acid are you taking as this can make a big difference? - you should ask your rheumatology nurse or consultant if you could take more if necessary. Also are you drinking enough water? I inject myself last thing at night before bed time but when I took pills I would take them with food and drink loads of water afterwards. If you can hang in there with it then please do because, as I've said, side effects can go in stages and will hopefully wear off soon as your body adjusts to this drug. I really hope things improve soon for you.

  • Hi

    thanks for the reply, good to hear from someone with experience of MTX. I will certainly persevere with them, i take 5mg folic 3 days after i take MTX and take with a meal and try to drink plenty of fluids.

    thanks again x

  • Hi Newloop

    I don't know if you've been told differently but when I was on Methotrexate I took Folic Acid each day of the week except the day I took the drug. This could help with your headaches. X

  • I have only been told to take folic acid once, 3 days after taking MTX. Thanks, will ask my rheumy when i see him in 2 weeks. Have to say i have woke up this morning feeling tad brighter and head is dull ache not pounding! X

  • Hi Newloop

    Glad your head is better. Let us know what your Consultant says about Folic Acid.Good luck.

  • Hi

    I'm sorry I can't really help. I started 2 weeks ago and I'm still on the initial 7.5 dose. I have noticed an increase in tiredness. I take it so that my first day is on my day off and therefore it hasn't caused a bother. But definite increase in tiredness. No headache yet.

    Can I ask how many days after where you told to take folic acid. I leave 2 days.

    Xxx

  • Hi

    i started on 10mg, then 12.5 and this wk 15. I take on Fridays so weekend to get over and take folic on Mondays.

    just good to hear what others are experiencing x

  • Hi Whathappened

    When I took Methotrexate I took Folic Acid each day of the week except the day I took my dose of the drug. It sounds like you've been told differently?. X

  • Having used the RA community where MTX is the gold standard DMARD I can say that folic acid is often taken everyday excepting MTX days by some at their rheumy's instructions. For those with bad headaches, nausea or mouth ulcers this seems to help minimise side effects. But my GP told me to resume at 5mg per week on the 3rd day after MTX so that's what I am doing. If I find the nausea worsens though I will ask my consultant about increasing the folic again.

  • Hi

    I suffered from really bad headaches at first maybe for first 3 months but they have eased now and don't get any, only going in a dark room and rest helped x

  • Hi, good to.hear that yours passed. Certainly good to hear positive reports about MTX and hopefully the headaches will ease - in comparison to what we suffer i shouldn't really be moaning xx

  • Hi you don't say whether you take the Methotrexate orally or inject it, I am presuming that you are taking it orally, it is possible that you may need to take more Folic acid with it or start taking it if you don't already or you may well be one of those people who can't tollerate Meth orally and need to inject it, I know of people who are injecting with no problems but could not ingest meth, it is a funny old drug.

    I suggest you get onto whoever prescribed it to you a.s.a.p. and talk to them about changing the way you take it as it can be a great drug once you are settled on it and found a way to take it that suits you.

    Good luck

    Madmagz x

You may also like...